Texas, 2022

Flash Flooding and Flooding in Texas, April 24 to 25, 2022

April 24 to 25, 2022 · NWS FWD · 4 events in 2 counties and zones

A slow-moving cold front helped to generate showers and thunderstorms across much of the region. Some storms produced heavy rain along the Red River that resulted in nuisance flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow-moving cold front helped to generate showers and thunderstorms across much of the region. Some storms produced heavy rain along the Red River that resulted in nuisance flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 24, 1:37 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 24, 1:37 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
237 PM CDT Sun Apr 24 2022

...New Long Term...

.SHORT TERM... /Issued 125 PM CDT Sun Apr 24 2022/
/This Afternoon through Monday Night/

Convection continues to increase in coverage primarily to the
northwest of the Metroplex where a cold front extends across
southeast Oklahoma to near Bowie and then southwest toward
Abilene. This front will gradually ooze southward through the
remainder of the afternoon and tonight with convection persisting
along and behind the front. There is a little more uncertainty
regarding the development of additional thunderstorms ahead of the
cold front. Satellite imagery shows generally flat cumulus within
breaks in the overall stratus. Our thinking is that prefrontal
convection chances are pretty low and we'll keep PoPs around 20%.

As the front slides south this afternoon, large scale forcing for
ascent will increase as the leading edge of a shortwave trough
spreads across the Panhandle and into the Southern Plains. We
would expect showers and thunderstorms to increase in coverage
although the threat for severe weather should be tempered by weak
mid level lapse rates. The main threat will be locally heavy
rainfall and flooding potential. With deep moist flow above the
frontal layer and oriented parallel to the front, we should see
training echoes through the overnight hours. This will support
bands of heavy rainfall, although there will be a continued
southeast progression with time. We'll have PoPs highest in the
northwest through the rest of the afternoon and near 100% PoPs
overnight elsewhere. The front will continue to push southward
through the morning hours on Monday with the bulk of the
convection confined to areas south of I-20. Locally heavy rainfall
will continue to be the main threat during this time. Rain
chances will continue to taper off from north to south by Monday
night.

At this time, we'll leave the Flood Watch alone given very dry
conditions across the region. Most areas will be able to absorb
2-4" of rainfall without any issues. Flooding should be
concentrated in areas where training echoes occur through the late
evening. Right now, that appears favored near the Red River,
although an expansion of the Watch is not out of the question.

Dunn

&&

.LONG TERM... /NEW/
/Tuesday Onward/

By daybreak Tuesday, subsidence will begin overspreading the
region as remnants of the weak shortwave depart and upper level
ridging builds across the central CONUS. Below normal temperatures
and lower RH values are expected Tuesday afternoon with highs in
the lower to mid 70s. Nice! While remaining under the influence of
the surface high that will be slowly shifting into the
Mississippi Valley, clear skies and post-frontal NE surface winds
will settle in across North and Central Texas Tuesday afternoon
making for a very pleasant day. Southeasterly/southerly winds will
return on the backside of the departing surface ridge by
Wednesday morning allowing a WAA pattern to resume over the area.

Lee surface troughing along the High Plains, associated with a
lead upper low over Alberta/Saskatchewan will enhance southerly
breezes over the region. This amplified return flow will further
promote the return of warmer temperatures and boundary layer
moisture. Temperatures are expected to gradually transition from
cooler than normal on Tuesday to around 5-15 degrees above normal
by Friday. There are some indications that a weak shortwave may
move through the ridge mid-week, but large scale forcing for
ascent associated with this shortwave will be rather weak so we
will maintain a dry forecast as the better forcing/rain chances
look to remain north of our region. Deterministic and ensemble
guidance continues to signal the emergence of our next western
CONUS trough with stronger surface lee cyclogenesis by the end of
the week. As is usually the case with most upper level
disturbances set to arrive around the Day 6/7 timeframe, there are
some considerable variations in the handling of key features
which has kept a range of possible solutions in play. At this
juncture, we will continue to favor the model blend with low rain
chances possible across the region through the weekend.

12

&&

.AVIATION... /Issued 125 PM CDT Sun Apr 24 2022/
/18Z TAFs/

VFR generally prevails outside of convective areas to the
northwest and some patchy MVFR cigs across the region but
conditions will deteriorate through the early evening and
overnight.

A cold front will steadily make southward progress through the
evening with convective chances increasing rapidly in the 23-02Z
timeframe. We'll start a VCTS by 21Z as convection should be close
enough to the Metroplex airports with TSRA expected around 23Z.
The wind shift associated with the actual front may become
distorted as convection increases in coverage but there's a good
possibility that north winds prevail by 00Z with scattered +TSRA
in and around the Metroplex. TS should continue through much of
the late evening with a gradual tapering from north to south
through the early morning hours. Outside of convective areas, MVFR
cigs will likely prevail although there is some potential for IFR
cigs by early Monday morning. We'll keep cigs at OVC011 for now
and continue to monitor this potential. A gradual improvement is
expected through the day Monday.

At Waco, similar trends are expected, although they will be later
tonight. We'll have VCTS by 6Z with FROPA around that time.
Showers and thunderstorms will increase in coverage through the
early morning hours on Monday and continue into midday.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  70  51  75  52 / 100  40  10   0   0
Waco                62  67  54  73  51 / 100  80  40   0   0
Paris               58  70  49  71  47 / 100  40  10   0   0
Denton              53  70  45  73  45 / 100  20   5   0   0
McKinney            56  69  48  73  46 / 100  40  10   0   0
Dallas              59  68  52  74  52 / 100  40  10   0   0
Terrell             59  68  50  73  48 / 100  60  20   0   0
Corsicana           62  69  53  73  51 /  90  80  40   0   0
Temple              62  68  53  73  51 /  80  80  50   5   0
Mineral Wells       55  68  46  75  48 / 100  30   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for TXZ091>095.

&&
Hazardous weather outlook, Apr 24, 11:42 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1242 PM CDT Sun Apr 24 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1242 PM CDT Sun Apr 24 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will increase in coverage through tonight
across most of North Texas. A few storms could be severe with large
hail and damaging winds.

Locally heavy rainfall will result in a few instances of flooding
across the region through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected Monday mainly across Central Texas. A few
strong storms with gusty winds and hail are possible. Some isolated
areas of heavy rainfall and localized flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 24, 2:08 PM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
308 PM CDT Sun Apr 24 2022

TXZ102-242045-
Wise TX-
308 PM CDT Sun Apr 24 2022

...A strong thunderstorm will impact portions of central Wise County
through 345 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cottondale, or 9 miles southeast of Bridgeport, moving northeast at
40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Decatur, Bridgeport, Briar, Pecan Acres, New Fairview, Aurora, Boyd,
Paradise, Cottondale, Rhome and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central Texas.

&&

LAT...LON 3299 9740 3300 9780 3324 9780 3340 9738
TIME...MOT...LOC 2008Z 239DEG 34KT 3310 9765

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Barnes

The radar

The Dallas/Ft Worth radar (KFWS), 133 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 flash flood. Local standard time, as filed.

Flood, Grayson

When
April 24, 5:42 PM CST to April 25, 1:00 AM CST
Where
Grayson County, 1.86 mi WSW of Sherman Muni Arpt to 2 mi WSW of Sherman Muni Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.620, -96.610

Low lying feeder roads in constructions areas along northbound Highway 75 in Sherman were flooded. Some stalled vehicles were reported.

Flood, Fannin

When
April 24, 8:52 PM CST to April 25, 3:00 AM CST
Where
Fannin County, 0.9 mi NE of Ladonia to 2.36 mi ESE of Ladonia
Cause
Heavy Rain
Reported by
Public
Coordinates
33.428, -95.957

Low water crossings in Ladonia were flooded due to heavy rain.

Flash Flood, Grayson

When
April 24, 9:32 PM CST to April 25, 1:00 AM CST
Where
Grayson County, 1.5 mi NNW of Luella to 2.12 mi N of Luella
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.590, -96.560

State Highway 11 at Choctaw Creek, to the southeast of Sherman, was impassible due to high water over the roadways.

Flash Flood, Grayson

When
April 24, 9:32 PM CST to April 25, 1:00 AM CST
Where
Grayson County, 4.47 mi NE of Sherman to 4.55 mi ENE of Sherman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.667, -96.506

Calf Creek Lane near Bells was impassable due to high water, likely where it crosses Calf Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023089, 1023090, 1023091, 1023095.